Virginia, 2017

Winter Weather in Virginia, December 9, 2017

December 9, 2017 · NWS LWX · 21 events in 21 counties and zones

A potent upper-level trough and disturbance associated with the trough passed through the area on the 9th. The forcing from the disturbance caused a period of snow to develop.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A potent upper-level trough and disturbance associated with the trough passed through the area on the 9th. The forcing from the disturbance caused a period of snow to develop.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 9, 3:33 AM EST, 1 hour 27 minutes earlier.

Area forecast discussion, Dec 9, 3:33 AM EST, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
333 AM EST Sat Dec 9 2017

.SYNOPSIS...
Low pressure will bring the first accumulating snow of the
season to much of the area through today. A cold front will
cross the region tonight. A couple clipper-like systems will
graze through the area next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Clouds continue to lower and thicken as snow develops aloft and
low levels saturate further. The going snowfall forecast
appears on track, albeit a bit slower. Due to the slower onset,
adjusted start time of WSW along PA border back a couple hours
(starting around daybreak), and nudged snowfall amounts to
tighten the gradient.

There has been a lot of convection developing offshore of the
Carolinas early this morning. Without a negatively-tilted upper
trough and strong easterly 850 mb flow advecting in moisture,
this convection may act to rob some precipitation (moisture used
up in the convection further south instead of producing snow
farther north). The latest HRRR/RAP subsequently have slightly
lower QPF amounts but it is still within tolerance with the
current forecast, so would rather stay the course for now and
monitor trends rather than make any substantial changes.

Northern and southern stream upper jets phase over the area
this morning resulting in widespread light to at times moderate
snow. A few bands of heavier snow are likely given the strong
dynamics aloft. Low level thermal profiles show just enough
warming for a little mix with sleet in parts of extreme southern
Maryland, but considering they've already had a few inches of
snow storm totals should still be in the 5 to 8 inch range.
Generally 3 to 4 inches is anticipated in the metro areas, with
1 to 3 inches as far west as I-81.

Overnight guidance hints at some lingering light snow/snow
showers until around nightfall in the I-95 corridor. Precipitation
should become more showery in nature by this time as well as
more isolated and sporadic. Western slopes of the Allegheny
Front likely see a couple inches of snow as the northern stream
wave/clipper moves across tonight. Held off on advisories for
now since timing/amounts are threshold (2-3 inches in 12-18
hours). Some dry air could cut down on totals over the ridges.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
Sunday looks dry, cold and breezy as an Arctic airmass moves
into the area. Highs struggling to get out of the 30s and wind
gusts up to 30 mph likely result in wind chills in the teens and
20s through the day.

Another shortwave pivots across overnight Sunday night. This
shortwave is much more pronounced in the NAM/GFS than the ECMWF,
but still believe there will be enough forcing with the
shortwave to get at least some scattered upslope snow showers.

Temperatures will be a couple degrees warmer on Monday with less
wind making it a bit more comfortable. All guidance then shows
another shortwave/clipper late Monday night into early Tuesday.
Warm air advection aloft over top cold air near the surface may
result in a period of mixed wintry precipitation late Monday
night into early Tuesday morning.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
By 12 UTC Tuesday, the trough axis would have swung through,
bringing cold air advection back to the area. Since temperature
profiles would be subfreezing throughout the column, any potential
precipitation would revert back to snow...or melt if boundary
later temperatures were warm enough. However, with downslope
flow, its unclear how much precip there would be (mtns aside).
Snow showers/squalls could jump the divide given sufficient
shortwave support, but that aspect hasn't been resolved yet.
Will be maintaining a chance/slight chance of precip, with
greater probabilities closer to the mountains...and trough axis.

This would be a favorable pattern for several inches of upslope
snow showers. Will bump PoPs up to likely Tuesday. Potential
will gradually subside through Wednesday as low- level ridging
builds.

Heights will be moderating somewhat through the midweek, while
remaining troffy. Then another shortwave will drop into the trough
axis on Thursday. While agreeing on the overall concept, GFS and
ECMWF depicting completely different tracks for the vortmax and
surface reflection (western New York vs eastern Kentucky). That
would have a substantial impact on the forecast late Thu into
Fri. At this stage, believe its wise to have a chance of precip
to the forecast Thursday, lingering into Thursday night. Suspect
it primarily will be snow.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
IFR/possible LIFR likely by around 12z, through 18-20z in -SN.
Moderate to heavy bursts of snow possible at times. VFR returns
this evening. Light NE flow becomes NW 10-20 kts after midnight,
with gusts to 25+ knots likely Sunday.

VFR likely Monday, with sub-VFR possible late Monday night into
early Tuesday morning. Mixed wintry precipitation is possible
during this time. Winds will be light out of the south Monday
into Monday night.

Gusty winds on northwest flow will impact terminals Tuesday into
Wednesday; 30 kt winds possible. Ceiling will be low, but its
unclear if that will turn our as low VFR or high MVFR. There could
also be brief vsby restrictions in a potential passing snow shower.

&&

.MARINE...
SCA gusts expected out of the NE on the northwestern fringes of
low pressure passing over the western Atlantic. Gusts will peak
over the lower tidal Potomac River and lower Maryland portion of
the Chesapeake Bay today. A lull is expected this evening before
northwest flow kicks in after midnight. Solid SCA conditions are
expected after midnight through Sunday, and could linger into
Sunday night. Light winds are expected Monday before winds
increase again ahead of a clipper late Monday night.

Gusty northwest winds will impact the waters behind an upper level
disturbance. It will be high end Small Craft criteria if not low end
Gales. Have that possibility in the synopsis, and will add to the
Hazardous Outlook as well.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Winter Weather Advisory until 4 PM EST this afternoon for
     DCZ001.
MD...Winter Weather Advisory until 4 PM EST this afternoon for
     MDZ006-011-013-014-503>508.
     Winter Weather Advisory until 4 PM EST this afternoon for
     MDZ004-005.
     Winter Storm Warning until 4 PM EST this afternoon for
     MDZ016>018.
VA...Winter Weather Advisory until 4 PM EST this afternoon for
     VAZ025-026-029-030-036>040-050>054-501-502-506>508.
     Winter Weather Advisory until 4 PM EST this afternoon for
     VAZ505.
     Winter Storm Warning until 4 PM EST this afternoon for
     VAZ055>057.
WV...None.
MARINE...Small Craft Advisory from midnight tonight to 6 PM EST Sunday
     for ANZ530>533-535-536-538>542.
     Small Craft Advisory from 5 AM early this morning to 4 PM EST
     this afternoon for ANZ533-541-542.
     Small Craft Advisory until 6 PM EST Sunday for ANZ534-537-543.

&&

SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...HTS
AVIATION...HTS/DHOF
MARINE...HTS/DHOF
Hazardous weather outlook, Dec 9, 4:57 AM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
457 AM EST Sat Dec 9 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-101000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
457 AM EST Sat Dec 9 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Winter Storm Warning is in effect until 4 PM for southern
Maryland and Stafford, Spotsylvania, and King George Counties in
Virginia.

A Winter Weather Advisory is in effect until 4 PM for the rest of
the outlook area.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Slippery conditions will continue through early Sunday as
temperatures drop well below freezing.

There is a slight winter storm threat Monday night into early
Tuesday morning. If the threat materializes, it may cause travel
disruptions.

Gale Warnings may be needed Tuesday night into Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters should report snowfall observations per normal procedures.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-101000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
457 AM EST Sat Dec 9 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Winter Weather Advisory is in effect until 4 PM for areas near
and east of Interstate 81.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Slippery conditions will continue through early Sunday as
temperatures drop well below freezing.

A period of accumulating upslope snow showers is also likely
along and west of the Allegheny Front late Saturday into early
Sunday. Winter Weather Advisories will likely be needed.

There is a slight winter storm threat Monday night into early
Tuesday morning. If the threat materializes, it may cause travel
disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotters should report snowfall observations per normal procedures.

In the hours before

Local storm report, Dec 8, 11:12 PM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1112 PM EST FRI DEC 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             1 NNE PARK HALL         38.23N  76.42W
12/08/2017  M3.0 INCH        ST. MARYS          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1702998

HTS
Local storm report, Dec 8, 11:13 PM EST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1113 PM EST FRI DEC 08 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     SNOW             1 ENE RIDGE             38.12N  76.36W
12/08/2017  M3.3 INCH        ST. MARYS          MD   TRAINED SPOTTER

&&

EVENT NUMBER LWX1702999

HTS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 winter weather. Local standard time, as filed.

Winter Weather, Augusta

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Augusta forecast zone
Reported by
Trained Spotter
Coordinates
38.109, -78.974 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches near Weyers Cave and 1.8 inches near West Augusta.

Winter Weather, Rockingham

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Rockingham forecast zone
Reported by
Trained Spotter
Coordinates
38.481, -78.872 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.4 inches near Massanutten and 3.3 inches near Linville.

Winter Weather, Page

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Page forecast zone
Reported by
Trained Spotter
Coordinates
38.620, -78.484 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 near Ida.

Winter Weather, Warren

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
38.909, -78.207 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.0 inches near Linden and 2.0 near Front Royal.

Winter Weather, Nelson

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Nelson forecast zone
Reported by
Trained Spotter
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.0 inches near Nellysford.

Winter Weather, Albemarle

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Albemarle forecast zone
Reported by
Trained Spotter
Coordinates
38.029, -78.477 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.0 in Crozet.

Winter Weather, Orange

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Orange forecast zone
Reported by
Trained Spotter
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.2 inches in Thornhill and 2.0 near Flat Run.

Winter Weather, Madison

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Madison forecast zone
Reported by
Trained Spotter
Coordinates
38.414, -78.279 (the zone’s center; the record gives no point)

Snowfall was estimated to be around 2 inches across the county based on observations nearby.

Winter Weather, Greene

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Greene forecast zone
Reported by
Trained Spotter
Coordinates
38.298, -78.467 (the zone’s center; the record gives no point)

Snowfall was estimated to be around 2 inches across the county based on observations nearby.

Winter Weather, Culpeper

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Culpeper forecast zone
Reported by
Trained Spotter
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Snowfall totaled up to to 3.8 inches near Rixeyville and 3.1 inches near Amissville.

Winter Weather, Rappahannock

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Rappahannock forecast zone
Reported by
Trained Spotter
Coordinates
38.685, -78.159 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.0 inches near Sperryville.

Winter Weather, Northern Fauquier

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Northern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall was estimated to be around 2 inches based on observations nearby.

Winter Weather, Western Loudoun

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Western Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Snowfall totaled up to up to 2.2 inches in Purcellville and 1.8 inches near Hillsboro.

Winter Weather, Prince William

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Snowfall totaled up to 2.8 inches near Aden, 2.1 inches near Independent Hill and 5.0 inches near Woosley.

Winter Weather, Eastern Loudoun

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Eastern Loudoun forecast zone
Reported by
Trained Spotter
Coordinates
39.091, -77.636 (the zone’s center; the record gives no point)

Snowfall averaged between 2 and 4 inches across eastern Loudoun County. Snowfall totaled up to 4.0 inches at Dulles International, 3.0 inches near Leesburg and 4.5 inches near Ashburn.

Winter Weather, Fairfax

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Fairfax forecast zone
Reported by
Trained Spotter
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Snowfall averaged between 2 and 4 inches across Fairfax County. Snowfall totaled up to 3.6 inches near Chantilly, 3.0 inches near Reston, and 2.0 inches near Dunn Loring.

Winter Weather, Arlington

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Snowfall totaled up to 2.3 inches near Barcroft and 2.0 inches at Reagan National Airport.

Winter Weather, Southern Fauquier

When
December 9, 5:00 AM EST to 7:00 PM EST
Where
Southern Fauquier forecast zone
Reported by
Trained Spotter
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Snowfall totaled up to 3.4 inches near Warrenton.

Winter Weather, Spotsylvania

When
December 9, 5:00 AM EST to 9:00 PM EST
Where
Spotsylvania forecast zone
Reported by
Trained Spotter
Coordinates
38.244, -77.558 (the zone’s center; the record gives no point)

Snowfall averaged between 1 and 2 inches across the county.

Winter Weather, Stafford

When
December 9, 5:00 AM EST to 9:00 PM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Snowfall totaled up 2.2 inches near White Oak, 2.1 inches near Spring Valley and 2.0 inches near Ramoth.

Winter Weather, King George

When
December 9, 5:00 AM EST to 9:00 PM EST
Where
King George forecast zone
Reported by
Trained Spotter
Coordinates
38.274, -77.156 (the zone’s center; the record gives no point)

Snowfall was estimated to average between 2 and 4 inches across the county based on observations nearby.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 728679, 728680, 728681, 728682, 728683, 728684, 728685, 728686, 728687, 728688, 728689, 728690, 728691, 728692, 728693, 728694, 728695, 728696, 728697, 728698, 728699.